Doctors Lounge - Infections Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Viral Infections
Question: Sudden lump under jaw and infront of ear
|kokanee01 - Tue Dec 19, 2006 8:42 pm||
Hi I'm a 23 year old female and my jaw and throat have been a little soar, I have also been stuffed up and developed a break out of sore acne on the problem side. Today I found a lump under my right jaw just below my ear, its very tender and about the size of a dime, my face is also a little swollen and tender and sore all together on that side. I have a lump infront of my ear as well, it feels like an extension of my jaw bone or that my jaw joint is swelled, i went to the doctor and he said it was an infection, my ears have also felt like i had a bit of fluid in them and sore, my jaw on the other side is also kind of sore and tender at the joint, he gave me a prescription for Nu-Clotrimox or something like that, but i am very wary of taking drugs especially ones with serious side effects like steven-johnson syndrome, how common our these effects from the drug and is it safe and is this what these lumps are really from?
|Dr. Tamer Fouad - Wed Dec 20, 2006 1:34 am||
Abnormal lymph node enlargement tends to commonly result from infection / immune response, cancer and less commonly due to infiltration of macrophages filled with metabolite deposits (eg, storage disorders).
Infected Lymph nodes tend to be firm, tender, enlarged and warm. Inflammation can spread to the overlying skin, causing it to appear reddened.
The submandibular lymph nodes are located along the underside of the jaw on either side. They drain the tongue, submaxillary gland, lips and mouth, conjunctivae. Common causes of enlargement include infections of head, neck, sinuses, ears, eyes, scalp, pharynx.
Sulfamethoxazole and trimethoprim (Nu-Cotrimox) an antibiotic that is most commonly used to treat infections of the bladder, ear, sinus, skin, intestine, and lung. I am sure your doctor is aware of all the side effects of this drugs. If he prescribed it then I think you should take his advice.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.